Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 245, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2003, 3:56 PM CDT for Graham County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 3:56 PM CDT (20:56 UTC)
- Expired
- Aug 26, 2003, 5:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Goodland radar (KGLD), 160 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 891 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 262056 SVRGLD KSC065-262200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 356 PM CDT TUE AUG 26 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 500 PM CDT * AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTH OF HILL CITY...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HILL CITY AT 430 PM CDT BOGUE AT 455 PM CDT NICODEMUS AT 500 PM CDT SMALL HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3920 9997 3909 9980 3947 9952 3953 9997 MWM $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:23 PM CDT, 33 minutes earlier.
Area forecast discussion, Aug 26, 3:23 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 223 PM MDT TUE AUG 26 2003 FORECAST CHALLENGES ARE POPS AND TEMPERATURES. THE RIDGE CONTINUES OVER THE ROCKIES TONIGHT BUT THEN BREAKS DOWN INTO ZONAL FLOW ACROSS THE CENTRAL PLAINS FOR THE REMAINDER OF THE SHORT TERM PACKAGE. THE SURFACE TROUGH ALIGNED ACROSS NORTHWEST KANSAS WILL BE THE FOCUS FOR A SLIGHT CHANCE OF THUNDERSTORM DEVELOPMENT TONIGHT THROUGH THURSDAY. PRECIPITABLE WATER VALUES ARE ABOVE AN INCH ACROSS THE FORECAST AREA FOR TONIGHT WITH VERY LIGHT STEERING WIND. THE FORECAST INVERTED V SOUNDING INDICATES THAT SOME OF THE RAIN WILL EVAPORATE BEFORE REACHING THE SURFACE WITH WEAKER STORMS BUT SOME OF THE STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. THERE IS ALSO POTENTIAL FOR STRONG DOWNBURST WIND WITH A FEW OF THE STORMS. ON FRIDAY...THE SURFACE TROUGH SHIFTS EAST WITH SURFACE HIGH PRESSURE/SUBSIDENCE MOVING INTO THE CENTRAL PLAINS. 850 TEMPERATURES ARE PROGGED TO COOL DOWN ABOUT 6 DEGREES C INTO THE LOWER 20S. MAX TEMPERATURES IN THE LOW TO MID 90S LOOK GOOD FOR WEDNESDAY/THURSDAY...MID TO UPPER 90S WILL BE POSSIBLE ON THURSDAY IN THE EASTERN ZONES. A STRONGER AND COLDER PUSH FROM THE NORTH IS ADVERTIZED FOR FRIDAY NIGHT. FORCING ASSOCIATED WITH THE FRONT AND A TROUGH MOVING THROUGH SHOULD BRING A DECENT CHANCE OF SHOWERS AND STORMS BUT WILL NOT BE OVERLY OPTIMISTIC SO SLIGHT CHANCE WILL DO FOR NOW. DAYS 4-7...MAJOR COOL DOWN STILL ADVERTIZED BY MRF ON SATURDAY AS CANADIAN SURFACE HIGH BUILDS SOUTH INTO THE PLAINS. ONCE AGAIN WILL BE CAUTIOUS WITH TEMPERATURES. COOL TREND IS ALREADY WORDED IN THE FORECAST AND SEE NO REASON TO GO ANY LOWER THAN UPPER 70S ON SATURDAY AT THIS TIME. THANKS FOR COORDINATION DDC. SOME MORNING -TSRA MAY LINGER OVER THE SOUTHERN FORECAST AREA EARLY SATURDAY MORNING NEAR FRONT. CANADIAN SURFACE HIGH BUILDS IN AS WELL AS RIDGING ALOFT THROUGH SUNDAY. SURFACE HIGH DRIFTS EAST ALLOWING TEMPERATURES TO WARM UP ABOUT 10 DEGREES AT 850MB MONDAY/TUESDAY. FORECAST SHOULD BE DRY FROM LATE SATURDAY MORNING THROUGH MONDAY. ON TUESDAY...SHORTWAVE ENERGY IN NORTHWEST FLOW WILL PROVIDE A CHANCE FOR AFTEROON AND NIGHTTIME -TSRA ACROSS THE FORECAST AREA. .GLD...NONE. FS
Hazardous weather outlook, Aug 26, 9:07 AM CDT, 6 hours 49 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 807 AM MDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE AIR MASS WILL REMAIN MOIST AND UNSTABLE OVER MOST OF THE AREA. NUMEROUS SURFACE BOUNDARIES AND AN UPPER LEVEL SHORTWAVE WILL ACT ON THIS AIR MASS...AND PRODUCE SCATTERED THUNDERSTORMS. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 1 PM MDT (2 PM CDT). THE THUNDERSTORMS WILL BE MOST NUMEROUS ALONG AND SOUTH OF A LINE FROM SHARON SPRINGS TO RUSSELL SPRINGS TO HOXIE. BECAUSE OF AN UNFAVORABLE WIND PROFILE THROUGH THE MIDDLE LEVELS OF THE ATMOSPHERE...THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...DUE TO THE EXPECTED SLOW MOVEMENT OF THE STORMS...BRIEF HEAVY RAINFALL WILL OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONDITIONS WILL BE DRY WEDNESDAY AND WEDNESDAY NIGHT. HOWEVER...AN APPROACHING COLD FRONT AND AN UPPER LEVEL SHORTWAVE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THURSDAY INTO SATURDAY. SUNDAY AND MONDAY WILL BE DRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BULLER/SMITH
In the hours before
Local storm report, Aug 26, 3:08 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT TUE AUG 26 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM BIRD CITY ARPT KS 72 MPH TSTM GUST
08/25/03 CHEYENNE REPORTED BY PUBLIC.Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.